Home

Tvp19 09omslag kijk verder

Tijdschrift voor Psychiatrie 55 (2013) 12, 955 - 959

Case report

A patient on clozapine in the general hospital: the need for discussion between specialists from different disciplines and for close monitoring of the patient’s plasma level

S. van Zuilekom, H.J. Gijsman

A patient on clozapine in the general hospital: the need for discussion between specialists from different disciplines and for close monitoring of the patient’s plasma level – S. van Zuilekom, H.J. Gijsman – A 49-year-old man being treated with clozapine for schizophrenia was prescribed ciprofloxacin because of bile spill following cholecystectomy. Four days after surgery he showed symptoms of clozapine intoxication, probably because the ciprofloxacin had inhibited cyp1a2. Over the next few days the patient’s plasma level was measured frequently but without any real sense of urgency. As a result, the patient’s plasma level remained too high for a long period, then decreased, the decrease being accompanied by the recurrence of psychotic symptoms. Our advice, therefore, is that if a patient on clozapine is in a general hospital there needs to be pro-active discussion of the case between a psychiatrist and other medical specialists and the patient’s clozapine plasma level should be measured whenever the patient’s condition appears to be deteriorating.

keywords ciprofloxacin, clozapine